Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abdominal Pain and Acid Reflux that won't quit - BY
Oct 13, 2000

Here's a brief history: Baseline VL 10,300 CD4 302 Positive since Dec. 1998. First cocktail: Combivir and Sustiva. VL < 50 after 4 months and constant on each test (approx. every 10 weeks). CD4 ranging from 302 to 560. Changed to Zerit, Epivir, and Sustiva after 14 months due to muscle and joint pain, possibly caused by the AZT in Combivir. Current counts (as of Sept. 2000) VL undetectable and CD4 608 - 34%. Other current meds are Wellbutrin, Prilosec, and Sucralfate. Now for the problems: #1 I have extremely bad acid reflux which does not get better with treatment. Additionally, at times it also causes a tight feeling in my chest. I have tried Prilosec (currently), Prevacid, Pepcid, Zantac, Tagamet, and Gaviscon. Nothing helps (OTC calicum based anti-acids seem to work better but not enough). I had an endoscopy done in Jan 1999 which revealed moderate scarring and inflamation of the esphogous. It was biopsied and returned negative (negative for what I do not know). #2 If I do any kind of exercise, I get a cramp type feeling just below the ribs on the right side of my abdomin. This will last for hours. When I eat anything, I get the same cramp type feeling on the left side just below the ribs. If I do not eat at all, then I get a severe burning sensation on the left side of my abdomin just below the ribs. Both areas (the right and left side) are tender... meaning that any pressure against the area causes very bad pain. I have been repeated tested for H. Pylori which has always returned negative (well, it shows a past infection but not a current one). I have had liver enzymes, thyroid, and pancreatic tests as well and they also are negative. Additionally, I had an abdominal ultrasound which also revealed nothing. My I.D. doc and gastroenterologist are at a loss. They just don't know what might be going on. The symptoms seem to get better, but never go away, when I have taken 2 to 4 weeks off of my HIV meds. So... my questions are: What other tests could be done to determine the source of this pain? Could this be medication induced? What other medications (outside of the acid reflux ones that I have already tried) might help with both the pain and the acid reflux? Is there anything that can be done to tighten the muscle separating the stomach from the esphogous? Help?!

Response from Dr. Young

Sounds like a tough problem, and that you've have had an excellent evaluation.

Assuming that your symptoms are related to acid dyspepsia and the antacids have not worked, here are a couple of suggestions:

1) raise the head of your bed by 1-3 inches (2x4 blocks work great). This would decrease the amount of acid that enters your esophagus at night.

2) avoid late evening exercise and meals, especially spicy or caffeinated ones.

3)we have had some success with the use of Ultrase (a pancreatic enzyme supplement) and Donnatol for cramps...

-good luck,BY

Benjamin Young, M.D., Ph.D.



Previous
Effect of Flu Shot?
Next
Taste Perversion with Celebrex

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement